It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board


ADD / ADHD Board Index
Board Index > ADD / ADHD | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


my 8 year old son, daignosised at age 5 with adhd, was diagnosised in august with a tic disorder called tourettes syndrome. It is associated with adhd children. Some adhd medications, stimulants, can make a child have involuntary motor movements, in their face, arms, or vocal movements. My son experiences head thrust, rapid eye blinking and involuntary vocal tics. In order for the medication to produce the tic, it must be in your child's genetic components. (Stimulants do not CAUSE TICs.) Does anyone else have a child experiencing this?? I have been to neurologist, psychologist, & wish for insight from an parent experiencing this with their child. thanks.
My daughter (9yo ADHD, OCD< possible Tourette's) had tics well before stimulants were used as well. The stimulants DO make them worse, different ones doing different things to her comorbid disorders. She takes clonidine to counteract the tics which helps. Stress is one of the major things that brings on an increase in tics-- we up her clonidine at the beginning of a new school year!

Her father was unmedicated ADD and Tourette's and stress also was his major trigger.

One thing you should understand about Tourette's is that the tics "wax and wane" (get more or less) periodically, so it can be hard to say that the drugs are causing or changing the pattern unless it's like my daughter's first dose of dexedrine-- 6X increase within an hour and 6X less when it wore off! Also the types of tics change over time. for a dx of Tourette's there should be vocal and motor tics(not necessarily at the same time) for a period of at least one year.

I'm here checking out anecdotes on Strattera and tics etc prior to a possible change in meds.
I don't believe for a second the malarkey that stimulants don't cause tics--that's some nice propaganda put forth by the drug companies. My daughter never had a tic in her life until we increased her dosage of Adderall XR--suddenly we had a throat-clearing tic on our hands which, thankfully, disappeared when the drug was stopped. This story can be found over and over on every ADHD message board--kids taking stims for ADHD, tics suddenly appearing, and in some cases becoming permanent, and some poor kids having to take additional meds on top of stims to control the tics! To say that these kids somehow have "hidden" tics that are revealed by stims is just as ridiculous as saying that cancer patients have "hidden " baldness that is revealed by chemotherapy! Stop buying the drug companies baloney! Tics are a serious side effect of stims and most doctors don't properly warn patients about them.
I'm going to use "you" as a generic term here. I am not attacking anyone in particular. When it comes to some children "developing" tics when on stimulants, don't forget that maybe you are actually noticing the tics for the first time when the kids actually sit down, concentrate on something, think something through, or even - gasp- stand still long enough for you to notice. I know that I don't notice the tics my daughter has when she isn't actually focused on something or calm enough to remain in the same room for more than 3 seconds. She notices them though. We both notice them more when she is on medication, but we knew they were there before she ever took her first dose.

I choose to have my daughter take stimulants. I knew that stimulants could increase her tics before she took them. Different medications affect her differently, and some stimulants don't increase her tics at all.

Everything anyone takes affects someone. I have a friend who cannot touch caffeine. I have allergies. Anything anyone takes or is exposed to affects them in some way. Why is it that medications for mental/ brain disorders are attacked but vitamins, herbs, and physical illness drugs (like insulin, to use the standard) aren't? Where is the line drawn? I for one do not want to be in an age of medieval medicine.
Savant boy

You should first get diagnosed to see if you really do have ADD before you start taking drugs for it. As you have read if you take stimulants because you think you have ADD that is not good and you could actually make your tics worse.





All times are GMT -7. The time now is 12:04 PM.





© 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!